Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 85, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 2, 1998, 6:43 PM EDT for Indian River County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 1998, 6:43 PM EDT (22:43 UTC)
- Expired
- Jul 2, 1998, 7:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1868 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 022243 RRA
SVRMLB
FLC061-022330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
643 PM EDT THU JUL 2 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
INDIAN RIVER COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 730 PM EDT
* AT 643 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM JUST WEST OF FELLSMERE. MOVEMENT WAS EAST NEAR
10 MPH.
* THE SEVERE THUNDERSTORM WILL...
MOVE OVER FELLSMERE BEFORE 700 PM
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWE,ST FLOOR OF A STRONG BUILDING.
GLITTOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:32 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 2, 2:32 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 232 PM EDT THU JUL 2 1998 CURRENTLY...RADAR AND SATELLITE SHOWING FIRES BREAKING OUT ONCE AGAIN THIS AFTERNOON. ONLY METEOROLOGICAL ECHO WAS ALONG THE WEST COAST SOUTH OF TAMPA. SHORT TERM...CUMULUS SLOW IN FORMING AGAIN TODAY SO THE THREAT OF ISOLATED LIGHTNING STORMS OCCURRING IN THE FIRE AREAS LATE THIS AFTERNOON/EARLY EVENING LOOKS SMALL. SURFACE OBSERVATIONS SHOW THAT NORTHEAST GULF HIGH PRESSURE CENTER HAS BUILT SOMEWHAT OVER THE PENINSULA WITH WIND PROFILERS SHOWING A WEAKENING IN THE WIND THROUGH ABOUT 3 THOUSAND FEET. THIS WAS ALLOWING A SEA BREEZE FROM COCOA SOUTHWARD...BUT VERY SLOW TO PUSH ACROSS CAPE CANAVERAL TOWARDS THE FIRE AREAS. DISCUSSION...DEEP LAYER RIDGE HOLDS OVER THE EASTERN GULF WITH TAIL OF WEAK SHORTWAVE TROUGH THAT WAS CURRENTLY DROPPING INTO THE SOUTHEAST STATES POSSIBLY BRUSHING THE AREA ON FRIDAY AND THEN HELPING TO LOWER THE HEIGHTS SLIGHTLY ON SATURDAY. STILL THIS IS A NORTHWEST FLOW ALOFT FEATURE WHICH GENERALLY PRODUCES SCATTERED STORMS...AND IN THIS EXCESSIVELY DRY YEAR...LESS ACTIVITY THAN USUAL WOULD BE EXPECTED. SO CONTINUATION OF SMALL RAIN CHANCES THE NEXT TWO DAYS SEEMS THE WAY TO GO. AT THE SURFACE...TREND FOR SLIGHT WEAKENING OF GRADIENT TODAY EXPECTED TO CONTINUE THE NEXT FEW DAYS WITH SEA BREEZE IN THE AFTERNOON OVER COASTAL AREAS. STILL...THE HOT NORTHWEST LOW LEVEL FLOW SHOULD PUSH TEMPS TO MID/UPPER 90S INLAND...AND OVER COASTAL AREAS BEFORE SEA BREEZE ONSET (REACHED 100 DEGREES AT MELBOURNE TODAY). COASTAL COUNTIES SOUTH OF BREVARD SHOULD HAVE A LITTLE EARLIER SEA BREEZE AND TEMPS A CATEGORY LOWER. LASCODY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:48 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 47 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.